The Danger of Mixing Heroin and Meth

in Addiction
Published Apr 21, 2021
heroin and meth

Heroin and meth are two very powerful and highly addictive drugs. They each present two very different effects on the brain and body. Thus, using them in conjunction is highly dangerous and can even lead to life-threatening consequences. Taking heroin and meth simultaneously, even just one time, increases the risk of addiction, overdose, and even death.

Heroin Use and Risks

Heroin is a highly illegal opioid drug created from morphine. Morphine is a narcotic used to treat moderate to severe pain. Heroin is often sold as a white powder but can also come in different forms, such as black powder or black tar. It can be ingested in a variety of ways, including being snorted, smoked, or injected through a needle. An individual will begin to feel the effects of the drug very shortly after use, which makes it all the more addictive and dangerous. Even when used on its own, heroin poses severe health threats such as heart problems, miscarriage, and overdose; those that choose to inject the drug through a needle face additional risks of infectious diseases such as HIV, AIDS, or Hepatitis.

When an individual uses heroin over an extended period of time, they begin to build up a tolerance to it. When this happens, they will need more and more of the drug to experience the same effects. Tolerance increases their risk of overdose. If someone suddenly stops taking heroin after taking it for a long time, they will experience withdrawal symptoms, some of which can be life-threatening.

Meth Use and Risks

Methamphetamine, or meth, is a highly addictive and illegal stimulant drug. Those that use it may initially experience feelings of euphoria, confidence, and energy. However, these feelings can later shift, leading them to feel afraid or “on edge.” They may also have trouble controlling their anger. Meth is sold as a white powder that can be made into pill form or crystallized form. It can also be injected into the body through the use of a needle.

Meth is so powerful that it can lead to addiction after just one use. It also leads to various health risks such as dangerously high body temperature and broken or lost teeth. In severe cases, meth use can lead to overdose or death. As is the case with any addictive drug, the longer an individual uses it, the more of the drug they will need to get the same kind of high from it.

The Dangers of Using Heroin and Meth Together

Heroin and meth are sometimes mixed and injected or are injected one after another. The use of taking these substances in conjunction is growing in popularity and is very dangerous. Heroin and meth are opposites in the fact that meth is a stimulant and heroin is a depressant. In other words, one is an “upper,” and the other is a “downer.” Mixing the two drugs puts an enormous strain upon the cardiovascular, respiratory, and nervous systems. This, in a sense, confuses the body and brain by sending mixed signals regarding how to behave. When an individual uses these substances together, the effects of one of the drugs may be changed or lessened. This can cause the individual not to realize how high they are and take more drugs to increase the effects. When an individual uses more of the substances, it increases their chance of overdose. Using these drugs in combination with alcohol or other substances further increases the likelihood of overdose and death.

Injecting these drugs is particularly dangerous and can lead to long-term health problems. This practice can damage the skin and veins, lead to transmissible diseases and severe infections. These infections can lead to death.

Additional side effects of these drugs include:

  • Sleeping problems
  • Mental health disorders
  • Mood swings
  • Anxiety or panic
  • Hallucinations
  • Psychotic behavior
  • Brain changes
  • Liver and kidney disease
  • Lung problems

 

It is imperative to recognize the signs of overdose so that treatment can be sought as soon as possible. Someone going through overdose associated with meth or heroin use may exhibit the following symptoms:

  • Small pupils
  • Shallow or slow breathing
  • Awake but an inability to speak
  • Slowed pulse or lack of pulse
  • Choking or gurgling sounds
  • Pale or clammy skin
  • Unresponsiveness
  • Unconsciousness

 

As soon as any of these symptoms are exhibited, 911 should be called immediately.

Treatment for Heroin and Meth Misuse

An individual addicted to meth, heroin, or both will experience withdrawal symptoms if they attempt to quit. Because these symptoms can be life-threatening, they should go through the detox process at a medical facility. This way, they will be under 24/7 medical supervision in the case of an emergency.

Heroin and meth are two powerful, highly addictive drugs that are very dangerous when used by themselves. When these substances are used simultaneously, the risk of severe health complications, addiction, overdose, or death is significantly increased. Meth is a stimulant, and heroin is a depressant. Thus, each drug causes opposite reactions. This confuses the brain and puts an enormous strain on the nervous, respiratory, and cardiovascular systems. If you are dependent upon meth, heroin, or both, there is help available. At Gallus Medical Detox Centers, we have helped thousands of patients reach recovery. We offer individualized treatment plans and dignified, compassionate care. While going through detox isn’t easy, we strive to make it as comfortable as possible for you by managing withdrawal symptoms effectively and efficiently. We can help you take the first step towards a happier, healthier life. Call us today at (866) 296-5242 to learn more about our services.